The American Association of Critical-Care Nurses (AACN) has endorsed recommendations to prevent a medication-induced heart rhythm problem in hospital settings. The association is concerned about preventing the occurrence of Torsade de Pointes (TdP), a rare heart rhythm associated with a drop in blood pressure. It can cause fainting or lead to ventricular fibrillation and sudden cardiac arrest.
A statement released by the American Heart Association and the American College of Cardiology included input from AACN members. It describes the ways in which certain medications — including intravenous antibiotics, antipsychotics, and antiarryhmia drugs — can prolong the heart’s Q-T interval. The statement recommends that patients who may be at risk for TdP have continuous ECG monitoring to enable caregivers to monitor the heart rhythm for any abnormalities:
In hospital units where patients’ electrocardiograms (ECGs) are monitored continuously, the possibility of TdP may be anticipated by the detection of an increasing QT interval and other premonitory ECG signs of impending arrhythmia. If these ECG harbingers of TdP are recognized, it then becomes possible to discontinue the culprit drug and manage concomitant provocative conditions (eg, hypokalemia, bradyarrhythmias) to reduce the occurrence of cardiac arrest.
- Quinton Eclipse Premier 12-Lead ECG Monitor
- Burdick Atria 6100 12-Lead Resting ECG
- Burdick Atria 3100 12-Lead Resting ECG
- Burdick Universal ECG
Last 5 posts
- Cardiac Science AEDs in Spain [VIDEO] - April 4th, 2011
- Cardiac Science wins first major public access defibrillation program in Europe - March 30th, 2011
- Georgia Park saves 5 lives with AEDs - March 24th, 2011
- Sad stories, avoidable deaths? - March 23rd, 2011
- Texas school's AED saves 6-year-old's life - March 22nd, 2011